Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 194, NWS Columbia, SC

July 23, 2008Barnwell County, South Carolina; Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 23, 2008, 7:03 PM EDT for Barnwell County, South Carolina; Burke County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2008, 7:03 PM EDT (23:03 UTC)
Expired
Jul 23, 2008, 7:45 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Burke County, GA, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 69 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 232304
SVRCAE
GAC033-SCC011-232345-
/O.NEW.KCAE.SV.W.0194.080723T2303Z-080723T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
703 PM EDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BURKE COUNTY IN EAST CENTRAL GEORGIA
  SOUTHERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 745 PM EDT

* AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18 
  MILES EAST OF WAYNESBORO AND MOVING SOUTHEAST AT 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE BARNWELL

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3293 8179 3312 8191 3321 8176 3320 8176
      3334 8156 3323 8121 3316 8122 3312 8119
      3310 8128 3310 8137 3315 8153 3309 8160
      3307 8159 3306 8156 3304 8155 3290 8177
TIME...MOT...LOC 2303Z 305DEG 21KT 3310 8168

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:11 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 23, 3:11 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
311 PM EDT WED JUL 23 2008

.SYNOPSIS...

FRONTAL SYSTEM APPROACHING FROM THE NORTHWEST WILL BRING INCREASED
CHANCES OF PRECIPITATION THIS EVENING. HIGH PRESSURE WILL BUILD
IN THURSDAY AND FRIDAY AHEAD OF ANOTHER COLD FRONT THAT WILL REACH
THE AREA ON SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

SURFACE TROUGH WILL PROVIDE FORCING FOR DEVELOPMENT FOR POSSIBLE SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. ADDITIONALLY...SPC HAS
SC AND GA IN A SLIGHT RISK FOR SEVERE STORMS. MODERATE TO STRONG
INSTABILITY IN PLACE ACROSS THE REGION WITH LI VALUES AROUND
-6. PWS UPWARDS OF 1.75 INCHES WITH WEAK WIND SHEAR. SBCAPE AROUND
1500 J/KG ACROSS THE SOUTHERN AND CENTRAL MIDLANDS AND NEAR 2000
J/KG IN THE NORTH CENTRAL MIDLANDS. GREATEST THREAT POTENTIAL FROM
THUNDERSTORMS WILL BE HAIL AND LOCALLY HEAVY RAINFALL. HAVE KEPT
LIKELY POPS BUT INCREASED TO CATEGORICAL IN THE NORTH CENTRAL AREA
DUE TO BEST UPPER LEVEL SUPPORT FOR CONVECTION.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
FRONTAL SYSTEM WILL SLOWLY CROSS THE AREA DURING THE DAY ON THURSDAY
AND STALL OFF THE COAST THURSDAY EVENING AND INTO FRIDAY. HIGH
PRESSURE WILL BUILD IN BEHIND THE FRONT ON FRIDAY. DRY AIRMASS IN
PLACE WILL KEEP POPS LOW THROUGH THE PERIOD.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MODELS ARE IN AGREEMENT WITH ANOTHER FRONT APPROACHING SATURDAY
EVENING THAT WILL STALL ACROSS THE REGION...OR JUST OFF THE
COAST...THROUGH MID WEEK. HAVE DECIDED TO KEEP ISOLATED CHANCE
POPS THROUGH WEDNESDAY AS DIURNAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE.
TEMPS FOR THE WEEKEND WILL BE SLIGHTLY ABOVE CLIMATOLOGY BUT WILL
BE BACK TO NORMAL MONDAY THROUGH WEDNESDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
WEAK SFC TROUGH DRAPED ACROSS THE STATE WITH COLD FRONT APPROACHING
FROM THE OH VALLEY. GENERALLY VFR CONDITIONS THROUGH THE TAF PERIOD
EXCEPT SOME MVFR CIGS/VSBYS IN VCNTY OF STRONGER STORMS. GIVEN
TIMING ISSUES WILL JUST MENTION CB IN TAFS. CONVECTION SHOULD
SUBSIDE DURING THE EVENING HOURS ESPECIALLY AFTER 04Z. SOME CLOUDS
WILL LINGER OVERNIGHT WITH SKIES BECOMING MOSTLY CLEAR AFTER SUNRISE
THURSDAY AS THE COLD FRONT PUSHES TOWARDS THE COAST.

EXTENDED OUTLOOK...AT THIS TIME NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED THURSDAY THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...DG
NEAR TERM...DG
SHORT TERM...DG
LONG TERM...DG
AVIATION...BC
Hazardous weather outlook, Jul 23, 4:18 AM EDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
418 AM EDT WED JUL 23 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
418 AM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 23, 1:10 PM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
110 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     TSTM WND DMG     1 NW RUBY               34.76N 80.20W
07/23/2008                   CHESTERFIELD       SC   LAW ENFORCEMENT

            LARGE TREE LIMB BLOCKING ELIZABETH ACADEMY ROAD.

&&

LAMBERTY
Special weather statement, Jul 23, 6:00 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
600 PM EDT WED JUL 23 2008

SCZ020-232245-
NEWBERRY-
600 PM EDT WED JUL 23 2008

...A STRONG THUNDERSTORM WAS AFFECTING NEWBERRY COUNTY...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WHITMIRE...OR 13 MILES NORTH OF NEWBERRY...
MOVING SOUTHEAST AT 9 MPH.

PEA SIZE HAIL ALONG WITH HEAVY RAINFALL IS EXPECTED WITH THIS STORM.
NEWBERRY COUNTY DISPATCH REPORTED FLOODING ON HIGHWAY 66.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jul 23, 6:36 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
636 PM EDT WED JUL 23 2008

GAZ063-232315-
MCDUFFIE-
636 PM EDT WED JUL 23 2008

...A STRONG THUNDERSTORM WAS AFFECTING MCDUFFIE COUNTY...

AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF THOMSON...MOVING EAST AT 10 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jul 23, 6:37 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
637 PM EDT WED JUL 23 2008

SCZ030-232300-
AIKEN-
637 PM EDT WED JUL 23 2008

...A STRONG THUNDERSTORM WAS AFFECTING AIKEN COUNTY...

AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JACKSON...OR 11 MILES SOUTH OF AIKEN...
MOVING EAST AT 10 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:24 PM EDTSevere Thunderstorm WarningCAEChesterfield51 min
Jul 23, 6:16 PM EDTAreal Flood AdvisoryCAEChesterfield, Kershaw59 min
Jul 23, 7:54 PM EDTAreal Flood AdvisoryCAELexington66 min
Jul 22, 10:21 PM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie, Richmond39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.